Alert archive / Hawaii / Wind Advisories in 2023

Wind Advisory 1, NWS Honolulu, HI

January 6, 2023Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 6, 2023, 6:41 AM HST for Hawaii County, Hawaii. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2023, 6:41 AM HST (16:41 UTC)
Expired
Jan 7, 2023, 3:42 AM HST
In force
21 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 4.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2023-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2023-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWHW70 PHFO 061641
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
641 AM HST Fri Jan 6 2023

...WIND ADVISORY UNTIL 6 PM HST FOR BIG ISLAND SUMMITS...

HIZ028-070400-
/O.NEW.PHFO.WI.Y.0001.230106T1641Z-230107T0400Z/
Big Island Summits-
641 AM HST Fri Jan 6 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 30 to 45 mph with localized gusts over 
  55 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
2 follow-up statements
488 
WWHW70 PHFO 070135
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
335 PM HST Fri Jan 6 2023

...WIND ADVISORY UNTIL 6 AM HST FOR BIG ISLAND SUMMITS...

HIZ028-071445-
/O.EXT.PHFO.WI.Y.0001.000000T0000Z-230107T1600Z/
Big Island Summits-
335 PM HST Fri Jan 6 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* WHAT...Northeast winds 30 to 45 mph with localized gusts over 
  55 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 AM HST Saturday.

* IMPACTS...Winds this strong can make driving and walking
  difficult. The winds can forcefully open doors and damage hinges
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
337 
WWHW70 PHFO 071342
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
342 AM HST Sat Jan 7 2023


HIZ028-071445-
/O.CAN.PHFO.WI.Y.0001.000000T0000Z-230107T1600Z/
Big Island Summits-
342 AM HST Sat Jan 7 2023

...WIND ADVISORY IS CANCELLED...

Wind speeds have decreased below Wind Advisory threshold at the 
Big Island summits. The Wind Advisory is therefore cancelled.

$$

Powell

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 6, 3:32 AM HST, 3 hours 9 minutes earlier.

Area forecast discussion, Jan 6, 3:32 AM HST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
332 AM HST Fri Jan 6 2023

.SYNOPSIS...
Very dry air will shut down almost all shower activity through
Tuesday. A weak front will approach Kauai and Oahu by the middle
of next week. Trade winds will remain light to moderate throughout
the forecast period.

&&

.DISCUSSION...
Radar shows very little shower activity this morning, while
satellite loop shows mostly clear skies across the smaller
islands. Scattered to patchy broken cloud cover persists over
windward and southeast facing areas of the Big Island. Expect
isolated to scattered showers across windward areas of the Big
Island this morning, with dry conditions elsewhere. By this
afternoon, PW values below an inch will move in as inversion
heights continue to lower to 5,000 feet or less. Little shower
activity is expected statewide as very dry air spreads to all of
the main Hawaiian Islands.

A surface ridge will remain nearby through Tuesday. Expect very
little change in the overall weather pattern, with mostly dry
conditions and light to moderate trade winds. Models show a weak
front could approach Kauai and Oahu by the middle of next week,
potentially increasing showers for the western islands. Light and
variable winds may occur on Tuesday in advance of this front, with
perhaps a return of light to moderate trade winds for Wednesday.

&&

.AVIATION...
Light to moderate trade winds will continue during the next 24
hours, with localized land and sea breezes developing in the more
sheltered leeward areas. Rather dry and stable weather will
prevail, with only a few light showers expected over windward
sections of Maui County and the Big Island this morning. Brief
MVFR cigs will be possible over windward Big Island early this
morning, otherwise VFR conditions will prevail.

No AIRMETs are in effect and none are anticipated today and
tonight.

&&

.MARINE...
The west-to-east orientated surface ridge axis will remain
positioned across (or just north of) the coastal windward waters
the next several days. The resultant weak regional pressure
gradient will produce light to occasionally moderate trade winds
through the weekend. A front will skim the north offshore waters
early next week and this may cause a brief uptick in wind speeds
Sunday night into early Monday. Another north frontal passage
Monday will likely weaken trades to light or gentle magnitudes
Monday into Tuesday. A front similar to this past Wednesday's
boundary passage that hung up over the state is timed to reach our
nearshore waters around mid week.

Surf along north and west-facing shores will hold through the day
as a short period north northwest (320-330 degree) swell levels
out. A small, short period northeast (030 degree) swell propagating
in from a recent hurricane force low off the U.S. west coast will
slowly fade down the chain through today. The progressive, zonal
flow pattern across the North Pacific will direct a series of
NNW to WNW swells that will assist in maintaining above average
surf along many north and west-facing shores through next week.
Surf along north and west-facing shores will gradually build this
weekend into the middle of next week from consecutive northwest
(320-330 degree) and northwest-becoming-north (360 degree) swells
moving through the island waters. These swells may lift surf to
around advisory levels along north-facing shores as early as Sunday
or Monday. A larger, medium period northwest (330 degree) swell
generated by winds behind an approaching cold front will likely
push north and west-facing surf near or slightly above warning
thresholds Wednesday. Surf along south-facing shores may
experience a slight bump today into Saturday from the arrival of
small, long period swell. Surf will return to background levels by
early next week along south-facing shores. East-facing shore surf
will remain small, except for shores better exposed to north
wrap.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Powell
AVIATION...Jelsema
MARINE...Blood

Nearby

Wind Advisories in Hawaii, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.